Benzonatate Overdose Presenting as Cardiac Arrest with Rapidly Narrowing QRS Interval

Robert J. Stephens, Ari B. Filip, Kevin T. Baumgartner, Evan S. Schwarz, David B. Liss

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Benzonatate is a local anesthetic-like sodium channel antagonist that is widely prescribed as an antitussive. While it may be reasonable to assume that patients would present with a prolonged QRS interval following benzonatate overdose, the published literature does not support this. We report a case of a patient presenting following a benzonatate overdose with a prolonged QRS on her initial electrocardiograph (ECG) rhythm strip with rapid normalization of QRS duration. Case Report: A 14-year-old girl presented in cardiac arrest following a benzonatate overdose. The patient was found in cardiac arrest within minutes of last being known well. Bystanders immediately provided cardiopulmonary resuscitation (CPR), and she was in asystole on emergency medical services (EMS) arrival. Return of spontaneous circulation (ROSC) was obtained following administration of intraosseous epinephrine and naloxone. EMS obtained an ECG rhythm strip following ROSC demonstrating a sinus rhythm with a QRS duration of 160 ms. Over the ensuing 30 minutes, there was progressive narrowing of the QRS. A 12-lead ECG obtained on arrival in the emergency department (ED) 44 minutes later demonstrated a QRS duration of 94 ms. Initially, EMS ECG rhythm strips were unavailable and an isolated benzonatate ingestion was considered less likely as ECG intervals were normal. Benzonatate exposure was later confirmed with a urine benzonatate concentration, which was 8.5 mcg/mL. The patient made a full recovery. Discussion: Cases of pediatric benzonatate overdose with rapid development of cardiac arrest and full recovery have been previously reported. In this case, evidence of cardiac sodium channel blockade was demonstrated with a prolonged QRS interval on initial ECG rhythm strip analysis. However, unlike previous cases, rapid resolution of QRS prolongation occurred in this case. While transient QRS prolongation may be observed, finding a normal QRS interval should not discount the possibility of benzonatate overdose.

Original languageEnglish
Pages (from-to)344-349
Number of pages6
JournalJournal of Medical Toxicology
Volume18
Issue number4
DOIs
StatePublished - Oct 2022

Keywords

  • Benzonatate
  • Cardiac arrest
  • Electrocardiograph
  • Pediatrics
  • Sodium channel blockade

Fingerprint

Dive into the research topics of 'Benzonatate Overdose Presenting as Cardiac Arrest with Rapidly Narrowing QRS Interval'. Together they form a unique fingerprint.

Cite this